Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 159, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 22, 2015, 4:21 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2015, 4:21 PM CDT (21:21 UTC)
- Expired
- Aug 22, 2015, 5:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 126 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 2:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1047 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
277
WUUS53 KFSD 222121
SVRFSD
IAC093-193-222200-
/O.NEW.KFSD.SV.W.0159.150822T2121Z-150822T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT SAT AUG 22 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WOODBURY COUNTY IN WEST CENTRAL IOWA...
SOUTHERN IDA COUNTY IN WEST CENTRAL IOWA...
* UNTIL 500 PM CDT
* AT 421 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DANBURY...OR
10 MILES SOUTHWEST OF IDA GROVE...MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
IDA GROVE AROUND 440 PM CDT.
ARTHUR AROUND 450 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR WEST CENTRAL
IOWA.
LAT...LON 4232 9571 4236 9532 4221 9533 4221 9572
TIME...MOT...LOC 2121Z 268DEG 26KT 4224 9563
HAIL...1.50IN
WIND...60MPH
$$
MJF2 follow-up statements
509
WWUS53 KFSD 222144
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT SAT AUG 22 2015
IAC193-222153-
/O.CAN.KFSD.SV.W.0159.000000T0000Z-150822T2200Z/
WOODBURY IA-
444 PM CDT SAT AUG 22 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOODBURY COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR WEST CENTRAL
IOWA.
LAT...LON 4233 9561 4236 9532 4221 9533 4221 9561
TIME...MOT...LOC 2143Z 262DEG 21KT 4226 9549
$$
IAC093-222200-
/O.CON.KFSD.SV.W.0159.000000T0000Z-150822T2200Z/
IDA IA-
444 PM CDT SAT AUG 22 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN IDA COUNTY...
AT 443 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IDA GROVE...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
ARTHUR AROUND 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR WEST CENTRAL
IOWA.
LAT...LON 4233 9561 4236 9532 4221 9533 4221 9561
TIME...MOT...LOC 2143Z 262DEG 21KT 4226 9549
HAIL...1.00IN
WIND...60MPH
$$
MJF596
WWUS53 KFSD 222153
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CDT SAT AUG 22 2015
IAC093-222202-
/O.EXP.KFSD.SV.W.0159.000000T0000Z-150822T2200Z/
IDA IA-
453 PM CDT SAT AUG 22 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IDA COUNTY WILL
EXPIRE AT 500 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR WEST CENTRAL
IOWA.
LAT...LON 4233 9561 4236 9532 4221 9533 4221 9561
TIME...MOT...LOC 2150Z 268DEG 26KT 4226 9549
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:48 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 22, 2:48 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 PM CDT SAT AUG 22 2015
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 248 PM CDT SAT AUG 22 2015
COLD FRONT IS SCREAMING THROUGH THE FORECAST AREA AT THIS TIME.
CLOUDS HAVE REMAIN ENTRENCHED BOTH BEHIND AND AHEAD OF THE WIND
SHIFT. AND ALTHOUGH MOISTURE ADVECTION HAS ALLOWED FOR SOME DECENT
WARMING AHEAD OF THE FRONT...OVERALL THE ATMOSPHERE REMAINS CAPPED.
WILL HAVE TO WAIT FOR THE WIND SHIFT TO INTERACT WITH THE MAX
HEATING OF THE DAY TIMED WITH THE UPPER AIR DYNAMICS. THIS POINTS TO
THE PRIMARY SEVERE THREAT ALONG AND EAST OF A MARSHALL TO SIOUX CITY
LINE...WITH CHANCES INCREASING EAST OF THAT LINE AS THE AFTERNOON
PROGRESSES. THAT SAID...DUE TO THE RAPID TIMING OF THE WIND SHIFT...
CONVECTIVE ACTIVITY WILL LIKELY BE EAST OF OUR SOUTHEAST ZONES
BETWEEN 7 AND 8 PM THIS EVENING. TORNADIC THREAT IS
THERE...BUT MODEST IN OUR FORECAST AREA WITH 0-1KM HELICITY VALUES
FAVORING ANY THREAT FOR THAT ACTIVITY IN OUR FAR EASTERN
ZONES...WITH VALUES OF 100 TO 200. OTHERWISE THE MAIN SEVERE THREAT
IS LIKELY STRAIGHT LINE WINDS OF 60 TO 70 MPH.
WIND WISE...JUST EXPANDED THE WIND ADVISORY ONE TO TWO ROWS OF
COUNTIES EASTWARD INTO MID EVENING. THIS IS BASED ON UPSTREAM
OBSERVATIONS AND WINDS IN THE MIXED LAYER OF 30 TO 40 KNOTS. BUT AS
YOU HEAD FURTHER EAST...THE WINDS ARE FORECAST TO BECOME RELATIVELY
LIGHTER AS THE LATE AFTERNOON AND EVENING PROGRESS...COUPLED WITH A
PRESSURE GRADIENT THAT IS NOT ALL THAT OUTSTANDING. STILL...THE
PRESSURE RISES OF 4 TO 5MB IN THREE HOURS ARE FAIRLY STRONG THIS
EVENING EAST OF THE ADVISORY AREA...COUPLED WITH STRONG COLD AIR
ADVECTION. SO WIND ADVISORY OR NOT...IT WILL BE WINDY. A SECOND
SURGE OF WEAK COLD AIR ADVECTION FILTERS DOWN LATE TONIGHT INTO OUR
NORTHERN ZONES. THIS WILL KEEP THE WINDS STIRRED UP FOR THOSE AREAS
AND BRING SOME STRATOCU CLOUDS DOWN INTO THE FORECAST AREA. MIXED
LAYER WINDS STRONG SUGGEST WINDS BELOW ADVISORY CRITERIA HOWEVER.
NORTHWEST WINDS WILL BE QUITE BREEZY ON SUNDAY UNDER SUNNY SKIES.
LOWS TONIGHT WILL PRIMARILY BE IN THE 50 TO 55 DEGREE
RANGE...FOLLOWED BY WELL BELOW NORMAL TEMPERATURES OF MID 60S TO MID
70S ON SUNDAY.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 248 PM CDT SAT AUG 22 2015
THE REMAINDER OF THE SHORT-TERM...SUNDAY THROUGH TUESDAY LOOKS
TRANQUIL. A RIDGE OF HIGH PRESSURE WILL MOVE OVER CENTRAL SOUTH
DAKOTA ON SUNDAY NIGHT AND SLOWLY MOVE TO THE I-29 CORRIDOR BY
TUESDAY MORNING. FOR SUNDAY NIGHT AND MONDAY NIGHT...THIS WILL MEAN
CLEAR SKIES...LIGHT WINDS AND COOL TEMPERATURES BOTH NIGHTS. WHILE
WE CANNOT COMPLETELY RULE OUT FOG EITHER NIGHT IN RIVER
VALLEYS...THE RELATIVELY WELL MIXED ATMOSPHERE BOTH DAYS SHOULD MIX
OUT ANY SURFACE MOISTURE SO THAT ANY MOISTURE OVERNIGHT WILL BE
RATHER SHALLOW AND MOST LIKELY TO PRODUCE DEW RATHER THAN FOG.
OTHERWISE...ON MONDAY EXPECT THAT AREAS EAST OF I29 WILL SEE WINDS
INCREASE TO 10 TO 20 MPH DURING THE AFTERNOON AS ATMOSPHERE MIXES TO
ABOVE 900 MB WHILE LIGHT WINDS EXPECTED EAST OF I29. WINDS SHOULD BE
LIGHT ACROSS MUCH OF THE AREA ON TUESDAY. HIGHS BOTH MONDAY AND
TUESDAY WILL BE BELOW NORMAL...GENERALLY FROM 70 TO 80.
WITH EXPECTED SEVERE WEATHER THIS AFTERNOON...DID NOT MAKE
SIGNIFICANT CHANGES TO EXTENDED. EXPECT TEMPERATURES TO GRADUALLY
WARM TOWARD NORMAL BY THE END OF THE WEEK. THE NEXT CHANCE OF
STORMS LOOKS TO BE FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1232 PM CDT SAT AUG 22 2015
LEADING EDGE OF VIGOROUS COLD FRONT FOR THIS TIME OF YEAR AND
ASSOCIATED STRONG WIND SHIFT IS CLOSE TO A KHON TO KMHE LINE. THE
WIND SHIFT IS A BIT FASTER THAN MOST OF THE SHORT RANGE MODELS ARE
SHOWING SO ACCOUNTED FOR THIS. AT ANY RATE...THE NORTHWEST WINDS
BEHIND THE WIND SHIFT WILL BE QUITE STRONG THIS AFTERNOON AND
EARLY EVENING...WITH A BIT OF A SECOND SURGE OF WIND COMING DOWN
AFTER MIDNIGHT AFFECTING THE KHON AND KFSD TAF SITES. THIS
AFTERNOON AND EARLY EVENING...ONE CAN EXPECT FREQUENT GUSTS OF 30
TO 35 KNOTS AT KHON...KFSD AND KSUX ONCE YOU ARE BEHIND THE WIND
SHIFT. THEN LATE TONIGHT AT KHON AND KFSD...NORTHWEST WINDS WILL
ALSO LIKELY GUST FOR A SHORT PERIOD OF TIME IN THAT RANGE. TSRA IS
A GOOD BET LOOKING INTO OUR EASTERN ZONES LATE THIS AFTERNOON AND
VERY EARLY EVENING. KSUX WILL BE ON THE EDGE OF THIS ACTIVITY AND
BEST TIMING OF TSRA FOR THEM WILL BE AROUND 4 TO 5 PM. UPPER END
MVFR TO VFR WILL PREVAIL THIS AFTERNOON ACROSS THE FORECAST AREA.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR SDZ038-039-050-
052>055-057>061-063>066-068>070.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...MJ
LONG TERM...SCHUMACHER
AVIATION...MJHazardous weather outlook, Aug 22, 4:59 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 459 AM CDT SAT AUG 22 2015 IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-098- NEZ013-014-SDZ071-231000- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- ROCK-DIXON-DAKOTA-UNION- 459 AM CDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS SHOULD BE INITIALLY ISOLATED BY MID AFTERNOON ALONG A LINE FROM MARSHALL TO VERMILLION...BUT QUICKLY BECOME MORE WIDESPREAD THROUGH THE LATE AFTERNOON PUSHING THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA. LARGE HAIL UP TO TWO INCHES IN DIAMETER WILL BE POSSIBLE...ALONG WITH WIND GUSTS TO 70 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY ALONG AND EAST OF A SLAYTON TO SIOUX CITY LINE. SPOTTY HEAVIER RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE EXPECTED WHICH COULD RESULT IN LOCALIZED PONDING ACROSS AREAS EAST OF A WINDOM TO SIOUX CITY LINE LATE THIS AFTERNOON. HOWEVER...NO WIDESPREAD FLASH FLOOD THREAT IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 3 PM AND 8 PM. MNZ071-097-SDZ040-056-062-066-067-069-070-231000- LINCOLN MN-PIPESTONE-BROOKINGS-MOODY-MINNEHAHA-TURNER-LINCOLN SD- YANKTON-CLAY SD- 459 AM CDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT MID TO LATE AFTERNOON...THERE WILL BE A CHANCE FOR ISOLATED THUNDERSTORMS. IF ANY STORMS DO DEVELOP...THEY COULD QUICKLY BECOME SEVERE AND PRODUCE HAIL UP TO PING PONG BALL SIZE AND WIND GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 2 PM AND 5 PM. SDZ039-054-055-060-061-065-068-231000- KINGSBURY-MINER-LAKE-HANSON-MCCOOK-HUTCHINSON-BON HOMME- 459 AM CDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038-050-052-053-057>059-063-064-231000- BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX- DOUGLAS- 459 AM CDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NORTHWEST WINDS WILL INCREASE TO A GUSTY 30 TO 45 MPH THIS AFTERNOON. STRONG WINDS ARE EXPECTED TO LINGER THROUGH EARLY EVENING BEFORE DIMINISHING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.